Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 53, NWS Des Moines, IA

August 19, 2007Cerro Gordo County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 19, 2007, 5:49 AM CDT for Cerro Gordo County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2007, 5:49 AM CDT (10:49 UTC)
Expired
Aug 19, 2007, 11:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:15 AM CDTFLASH FLOODMason City, IAHEAVY RAINS CAUSED FLOODING WITH 1 TO 2 FEET OF WATER IN THE STREETS. EVACUATIONS WERE NECESSARY IN EAST PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 191049
FFWDMX
IAC033-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
549 AM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MASON CITY...

* UNTIL 1145 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY
  AIRPORT...ROCK FALLS AND PLYMOUTH.

ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4325 9334 4326 9333 4326 9303 4291 9303
      4291 9342 4292 9343 4292 9349 4299 9349
      4300 9351 4325 9351
TIME...MOT...LOC 1049Z 180DEG 0KT 4314 9330

$$
4 follow-up statements
000 
WGUS73 KDMX 191142
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT SUN AUG 19 2007

IAC033-191645-
CERRO GORDO IA-
642 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
CERRO GORDO COUNTY...

AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  PRECIPITATION REPORTS SHOW RAINFALL IN AND AROUND THE MASON 
CITY AREA HAVE BEEN IN EXCESS OF 2 INCHES.  MINOR STREET FLOODING 
HAS BEEN REPORTED IN MASON CITY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4325 9334 4326 9333 4326 9303 4291 9303
      4291 9342 4292 9343 4292 9349 4299 9349
      4300 9351 4325 9351
TIME...MOT...LOC 1142Z 180DEG 0KT 4314 9330

$$
000 
WGUS73 KDMX 191245
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
744 AM CDT SUN AUG 19 2007

IAC033-191645-
CERRO GORDO IA-
744 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
CERRO GORDO COUNTY...

AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.  INTENSITY OF THE STORMS IS EXPECTED TO DECREASE.

LAW ENFORCEMENT IN MASON CITY REPORTED THAT HEAVY RAINFALL HAS 
RESULTED IN 1 TO 2 FEET OF WATER IN SOME STREETS WITH NUMEROUS ROAD 
CLOSINGS.  EVACUATIONS HAVE BEEN ORDERED ALONG THE RIVER DUE TO 
RAPID RISES...HOWEVER LEVELS WERE BEGINNING TO RECEDE AS OF 730 AM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4325 9334 4326 9333 4326 9303 4291 9303
      4291 9342 4292 9343 4292 9349 4299 9349
      4300 9351 4325 9351
TIME...MOT...LOC 1244Z 180DEG 0KT 4314 9330

$$
000 
WGUS73 KDMX 191419
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT SUN AUG 19 2007

IAC033-191645-
CERRO GORDO IA-
920 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
CERRO GORDO COUNTY...

AT 915 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING STILL OCCURRING OVER THE WARNED AREA...SPECIFICALLY IN 
MASON CITY. THE WINNEBAGO RIVER WAS REPORTED TO BE OUT OF ITS BANKS 
AND BASEMENTS WERE BEING FLOODED IN THE NORTHEAST SECTIONS OF MASON 
CITY...NEAR 10TH TO 12TH STREETS NORTHEAST. EAST PARK REMAINS 
EVACUATED DUE TO FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MASON CITY

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO THREE QUARTER INCH ARE 
POSSIBLE IN THE WARNED AREA BEFORE 11 AM.

LAT...LON 4325 9334 4326 9333 4326 9303 4291 9303
      4291 9342 4292 9343 4292 9349 4299 9349
      4300 9351 4325 9351
TIME...MOT...LOC 1414Z 180DEG 0KT 4314 9330

$$

JUNGBLUTH
000 
WGUS73 KDMX 191542
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT SUN AUG 19 2007

IAC033-191549-
CERRO GORDO IA-
1039 AM CDT SUN AUG 19 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CERRO GORDO
COUNTY...

LOCAL LAW ENFORCEMENT REPORTS THAT CONDITIONS ARE IMPROVING IN MASON 
CITY AND THE RAIN HAS ENDED. ROADWAYS THAT WERE FLOODED IN THE EAST 
AND NORTHEAST PART OF THE CITY ARE NOW OPEN. 

A FLASH FLOOD WATCH REMAIN IN EFFECT FOR NORTHERN IOWA UNTIL 4 AM. 
SHOWERS AND THUNDERSTORMS ARE REDEVELOPING OVER SOUTHERN MINNESOTA 
AND COULD MOVE SOUTHEAST INTO THE MASON CITY AREA THIS AFTERNOON. IF 
HEAVY RAINS OCCUR AGAIN...MORE FLOODING WOULD BE LIKELY. STAY ALERT 
TO THE WEATHER SITUATION AND LISTEN FOR POSSIBLE WARNINGS.

LAT...LON 4325 9334 4326 9333 4326 9303 4291 9303
      4291 9342 4292 9343 4292 9349 4299 9349
      4300 9351 4325 9351
TIME...MOT...LOC 1539Z 180DEG 0KT 4314 9330

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:15 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 3:15 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN AUG 19 2007

.DISCUSSION...
COMPLICATED FORECAST WITH ISSUES OF TIMING...LOCATION AND INTENSITY.
MODELS HAVING INTENSITY ISSUES WITH REMNANTS OF ERIN AND AFFECT ON
SCENARIO IN UPPER MIDWEST.  HOWEVER MODELS CLOSER IN SOLUTIONS THAN
FARTHER APART WITH USUAL PROBLEMS IN DETAILS.  WITH FRONTAL BOUNDARY
LOCATION NOT CERTAIN AND FEEDBACK INTO GFS THINGS BECOME UNCLEAR AND
CONFIDENCE LEVEL GOES DOWN.  BELIEVE WITH CURRENT PATTERN THAT WE
CAN EXPECT A WET WEEK THOUGH THERE WILL BE SOME DRY DAYS DEPENDING
ON LOCATION OF BOUNDARY AND TIMING OF SHORT WAVES THROUGH THE AREA.
PLENTY OF LIFT IN MOST PERIODS WITH GOOD THETA ADVECTION ESPECIALLY
LATER INTO THE FORECAST PERIOD (MON NGT-WED) WITH GOOD MOISTURE INTO
THE AREA MAY BE LOOKING AT OFF AND ON ISSUANCE OF FFAS. BELIEVE FOR
MOST PART SEVERE THREAT MINIMAL THOUGH IF CLOUDINESS BREAKS OUTLOOKS
FOR DAY TWO AND THREE COULD EASILY BE REALIZED WITH THOUGH EARLY
NEXT WEEK STRONG CAP AND IF CLOUDINESS PERSISTS WILL NOT REALIZE DAY
TIME HEATING OR ANY GREAT INSTABILITY.  AIRMASS DOES CONTAIN
POTENTIAL FOR SEVERE IF FACTORS BREAK THE RIGHT WAY.  TEMPERATURES
ARE ANOTHER ELEMENT THAT HIGHLY DEPENDENT ON BOUNDARY POSITIONS AND
CLOUDINESS.  GETTING INTO SECOND HALF OF AUGUST CLOUDINESS WILL BE
MORE PERSISTENT.

WITH BOUNDARY SAGGING AND DECENT PRE EXISITNG FACTORS IN PLACE WILL
EXTEND WATCH IN TIME AND COVERAGE UNTIL 09Z MONDAY MORNING.

.AVIATION...19/06Z

HAVE UPDATED TAFS TO REFLECT SLOWER TIMING OF CONVECTION IN THE
NORTH. LOW STRATUS WILL ALSO BE PROBLEMATIC...ESPECIALLY IN
MCW...AND WILL HAVE TO BE MONITORED FOR SOUTHWARD PROGRESS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM MONDAY
IAZ004>007-IA015>017-IA023>028-IA035>039-IA049>050-

&&

LONG TERM...FORSTER/13/9/1
Hazardous weather outlook, Aug 19, 5:19 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN AUG 19 2007

IAZ004>007-015>017-023>028-035>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
519 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON. THESE STORMS WILL CONTAIN HEAVY RAINFALL WITH THE POTENTIAL TO
PRODUCE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
SATURDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-201100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
519 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON.  SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:41 AM CDTFlash Flood WarningDMXHumboldt, Webster, Wright6 hr
Aug 19, 5:39 AM CDTFlash Flood WarningDMXPocahontas6 hr
Aug 19, 4:51 PM CDTFlash Flood WarningDMXCerro Gordo6 hr
Aug 19, 6:06 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Aug 19, 6:21 PM CDTFlash Flood WarningDMXWright6 hr
Aug 19, 6:32 PM CDTFlash Flood WarningDMXFranklin6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.